Alert archive / Indiana / Special Weather Statements in 2012
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at Aug 9, 2012, 6:33 PM EDT for Fountain County, Indiana. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2012, 6:33 PM EDT (22:33 UTC)
- Expired
- Aug 9, 2012, 7:00 PM EDT
- In force
- 27 min
- Issued by
- NWS Indianapolis, IN
County Fountain County, IN
The radar
The Indianapolis radar (KIND), 91 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 7:07 PM EDT | TSTM WND DMG | Wallace, IN | HAIL 1.50 TO 2.25 INCHES IN DIAMETER CAUSED DAMAGE TO CARS AND ROOFS. TREES AND TREE LIMBS WERE DOWNED BY THUNDERSTORM GUSTS. TIME ESTIMATED...BASED ON RADAR. |
| Aug 9, 7:07 PM EDT | HAIL 2 | Wallace, IN | HAIL 1.50 TO 2.25 INCHES IN DIAMETER CAUSED DAMAGE TO CARS AND ROOFS. TREES AND TREE LIMBS WERE DOWNED BY THUNDERSTORM GUSTS. TIME ESTIMATED...BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 396 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
015
WWUS83 KIND 092233
SPSIND
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
633 PM EDT THU AUG 9 2012
INZ035-036-092300-
FOUNTAIN-MONTGOMERY-
633 PM EDT THU AUG 9 2012
...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN FOUNTAIN AND WESTERN
MONTGOMERY COUNTIES UNTIL 700 PM EDT...
AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VEEDERSBURG...OR 16 MILES EAST OF
DANVILLE...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
VEEDERSBURG...
YEDDO...
HILLSBORO...
WALLACE...
WAYNETOWN...
ALAMO...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4012 8740 4018 8734 4012 8703 3997 8704
3995 8709 3995 8722 4005 8741
TIME...MOT...LOC 2233Z 291DEG 15KT 4009 8732
$$
MRD/MKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 9, 4:45 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 9, 4:45 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 445 PM EDT THU AUG 9 2012 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW && .SYNOPSIS... ISSUED AT 226 PM EDT THU AUG 9 2012 LOW PRESSURE OVER SOUTHEASTERN ILLINOIS WILL PUSH NORTHEAST TONIGHT...DRAGGING A COLD FRONT ACROSS CENTRAL INDIANA THIS EVENING. THIS IN COMBINATION WITH DAYTIME HEATING WILL ALLOW FOR SCATTERED THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND THIS EVENING ALONG AND AHEAD OF THE FRONT. THE LOW WILL SLOWLY PUSH TO THE EASTERN GREAT LAKES ON FRIDAY AND SATURDAY...ALLOWING COOLER AIR ON NORTHWEST WINDS AND DRY WEATHER TO ARRIVE IN CENTRAL INDIANA FOR THE WEEKEND. COOLER WEATHER IS EXPECTED MUCH OF NEXT WEEK. A LOW PRESSURE SYSTEM PASSING TO THE SOUTH ON WEDNESDAY AND A COLD FRONT APPROACHING ON THURSDAY NIGHT AND FRIDAY WILL BRING OUR NEXT CHANCES FOR SHOWERS AND STORMS. && .NEAR TERM /TONIGHT/... ISSUED AT 226 PM EDT THU AUG 9 2012 SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS LOW PRESSURE NEAR STL WITH A COLD FRONT EXTENDING SW INTO NW ARKANSAS AND A WARM FRONT STRETCHING SE ACROSS SOUTHERN ILLINOIS AND SOUTHERN INDIANA. VISIBLE PICTURE SHOW PLENTY OF CLOUD COVER ACROSS CENTRAL INDIANA...HOWEVER CLEARING WAS IN PLACE ACROSS CENTRAL AND SOUTHERN ILLINOIS. DEW POINT TEMPS REMAINED MOIST IN THE 60S. RADAR SHOWS TSRA DEVELOPING OVER CENTRAL KENTUCKY AND SW OHIO. MAIN FORECAST CHALLENGE WILL BE POPS. AS THE LOW PRESSURE SYSTEM NEAR STL IS EXPECTED TO TRACK NE TONIGHT MORE FAVORABLE CONDITIONS ARE EXPECTED OVER ILLINOIS FOR CONVECTION DEVELOPMENT. LIFTED INDICES REMAIN NEGATIVE THIS AFTERNOON AHEAD OF THE FRONT WITH FAVORABLE CAPE IN EXCESS OF 1300 J/KG. HRRR DEVELOPS BEST CONVECTION ALONG THE COLD FRONT WHICH SHOULD PASS ACROSS CENTRAL INDIANA AFTER 00Z. 0-3KM SHEAR AXIS OF NEAR 25-30 KNTS PUSH ACROSS THE STATE WITH ET FRONT AS WELL. THUS WILL KEEP TSRA MENTION WITH LIKELY OR BETTER POPS FOR TONIGHT. AS THE FRONT DEPARTS TOWARD 12Z FORECAST SOUNDINGS SHOW MUCH DRIER AIR ARRIVING. WILL TREND POPS DOWNWARD AFTER 06Z. AS FOR LOWS...WILL USE A BLEND OF MAVMOS AND METMOS GIVEN THE CHANGE IN AIRMASS. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... ISSUED AT 226 PM EDT THU AUG 9 2012 MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN AND WILL USE A BLEND. MAIN FORECAST CHALLENGE WILL BE TEMPS THROUGH THE PERIOD. NAM/GFS AGREE THAT A DEEP UPPER LOW EXPECTED TO BE OVER NORTHERN INDIANA ON FRIDAY WILL SLOWLY DRIFT NORTHEAST TO THE GREAT LAKES. ABUNDANT CLOUD COVER IS EXPECTED TO REMAIN ACROSS THE AREA ON FRIDAY AS THE LOW DRIFTS TO THE NORTH. TIME HEIGHT SECTIONS SHOW GOOD LOWER LEVEL MOISTURE. FURTHERMORE FORECAST SOUNDINGS SHOW CONVECTIVE TEMPERATURES IN THE LOWER 70S THAT COULD RESULT IN SOME ISOLATED POP UP AFTERNOON RAIN SHOWERS. WILL TREND HIGHS COOLER THAN MAVMOS GIVEN THE EXPECTED CLOUDS AND THE COLD AIR ADVECTION. LINGERING CLOUDS AND ANY ISOLATED SHRA WILL DISSIPATE ON FRIDAY NIGHT AS UPPER LOW PULLS NORTHEAST AND ANY DAYTIME HEATING WANES. EVEN BETTER DRYING APPEARS IN THE FORECAST SOUNDINGS IN ON FRIDAY NIGHT AND SATURDAY...CONTINUING INTO SATURDAY NIGHT AS HIGH PRESSURE REMAINS ACROSS THE AREA. GIVEN THE COLD AIR ADVECTION AS 850MB TEMPS FALL NEAR 10C WILL TREND HIGHS AND LOWS COOLER THAN MAVMOS...WITH MOSTLY CLEAR NIGHTS AND A SUNNY SATURDAY. SURFACE HIGH REMAINS IN CONTROL IN SUNDAY ACROSS THE OHIO VALLEY...HOWEVER ALOFT A SHORT WAVE IS APPROACHING AND PUSHING THROUGH INDIANA. SURFACE FLOW DOES NOT APPEAR TO OPEN AND ALLOW FOR THE ADDITION OF GULF MOISTURE. THUS FOR NOW WILL HOLD OFF ON POPS FOR SUNDAY UNTIL BETTER CONFIDENCE IS REVEALED IN LOWER LEVEL MOISTURE....BUT WILL INCREASE CLOUD COVERAGE. && .LONG TERM /MONDAY THROUGH THURSDAY/... ISSUED AT 226 PM EDT THU AUG 9 2012 ENSEMBLES SUGGEST A FAIRLY PROGRESSIVE FLOW ACROSS THE NORTHERN PARTS OF THE COUNTRY...WHILE THE SUB TROPICAL RIDGE HOLDS FROM THE SOUTHERN ROCKIES EASTWARD ACROSS THE GULF COAST STATES. ANOTHER UPPER DISTURBANCE IS EXPECTED TO DROP INTO THE GREAT LAKES AND OHIO VALLEY EARLY NEXT WEEK...AND THEN LIFT OFF TO THE EAST BY THE MIDDLE OF NEXT WEEK. ENSEMBLES SUGGEST THE BEST THREAT FOR PRECIPITATION WITH THIS SYSTEM WILL BE MONDAY AND MONDAY NIGHT. WILL GO WITH CHANCE POPS AT THOSE TIMES. HEIGHTS ARE EXPECTED TO RISE TOWARDS THE MIDDLE OF NEXT WEEK AS TROUGH LIFTS OFF TO THE EAST...SO WILL CONTINUE WITH A DRY FORECAST FOR TUESDAY AND WEDNESDAY. BY THURSDAY...THERE ARE INDICATIONS THAT THE HEAT RIDGE MAY TRY TO BUILD BACK INTO THE SOUTHERN PLAINS. THE ENSEMBLES SUGGEST ANOTHER DISTURBANCE MAY RIDE OVER THE DEVELOPING RIDGE INTO THE LOCAL AREA BY THURSDAY. WILL CONTINUE WITH CHANCE POPS AT THAT TIME. && .AVIATION /DISCUSSION FOR THE 092100Z TAF UPDATES/... ISSUED AT 445 PM EDT THU AUG 9 2012 THUNDERSTORMS ARE TAKING THEIR TIME DEVELOPING THIS AFTERNOON BUT WITH LITTLE TO NO CAP...SHOULD NOT TAKE LONG. FOR THE UPDATE...TOOK OUT UNNECESSARY HIGH LEVEL CEILINGS AND MADE MINOR TWEAKS TO WINDS. OTHERWISE...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS.... SOME LOW POTENTIAL FOR DISORGANIZED CONVECTION EXPECTED TO LINGER THROUGH THE MID AFTERNOON HOURS OVER THE TAF SITES AS WARM ADVECTION CONTINUES OVER A SURFACE BOUNDARY LOCATED SOUTH OF THE OHIO RIVER. MOST OF THE STRONGER INSTABILITY HAS BEEN SWEPT OUT OF THE LOCAL AREA DUE TO CONVECTION EARLY THIS MORNING...SO THERE IS SOME DOUBT ABOUT HOW MUCH CONVECTION MAY REDEVELOP LATER THIS AFTERNOON. APPEARS THE BEST CHANCES FOR CONVECTION WILL BE WITH A COLD FRONT...WHICH WILL DROP SOUTHEAST ACROSS THE TAF SITES ROUGHLY IN THE 092300Z-100400Z TIME FRAME. WILL CONCENTRATE THE THUNDER THREAT DURING THESE TIMES IN THE FORECAST. BRIEF IFR VISIBILITY RESTRICTIONS LIKELY IN THE HEAVIER CELLS. CONVECTIVE CLOUD BASES 030-040. OUTSIDE OF ANY CONVECTION...CEILINGS ABOVE 050/SURFACE WINDS BELOW 12 KTS EXPECTED FOR THE MOST PART THROUGH 100600Z. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...PUMA NEAR TERM...PUMA SHORT TERM...PUMA LONG TERM....JAS AVIATION...JAS/MK
Hazardous weather outlook, Aug 9, 11:20 AM EDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1120 AM EDT THU AUG 9 2012 INZ021-028>031-035>049-051>057-060>065-067>072-101530- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 1120 AM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. OUTLOOK: THUNDERSTORMS ARE LIKELY TODAY AND EARLY TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREAT. LIGHTNING...AND VERY HEAVY RAINFALL IS ALSO POSSIBLE. HAZARDS: DAMAGING WINDS...LARGE HAIL...LIGHTNING...MINOR FLOODING. TIMING: ANY TIME FROM NOW THROUGH MIDNIGHT. HOWEVER THE BEST CHANCE OF SEVERE WEATHER WILL OCCUR AROUND LATE THIS AFTERNOON AND EARLY TONIGHT. DISCUSSION: THUNDERSTORMS CURRENTLY ACROSS CENTRAL INDIANA WILL DIMINISH BY MID MORNING. THEN THUNDERSTORMS WILL REDEVELOP BY LATE AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DISCUSSION: MUCH COOLER WEATHER AND A CHANCE OF LIGHT SHOWERS WILL BE THE RULE FRIDAY. DRY WEATHER WILL BE THE RULE FROM SATURDAY THROUGH THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL BE QUITE MILD SATURDAY AND THEN BECOME HOTTER BY THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY OR EARLY TONIGHT. && PUMA MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) PUMA
In the hours before
Local storm report, Aug 9, 5:43 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
543 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 NE AVON 39.77N 86.37W
08/09/2012 M1.45 INCH HENDRICKS IN NWS EMPLOYEE
&&
EVENT NUMBER IND1200570
NIELDSpecial weather statement, Aug 9, 6:33 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
633 PM EDT THU AUG 9 2012
INZ035-036-092300-
FOUNTAIN-MONTGOMERY-
633 PM EDT THU AUG 9 2012
...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN FOUNTAIN AND WESTERN
MONTGOMERY COUNTIES UNTIL 700 PM EDT...
AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VEEDERSBURG...OR 16 MILES EAST OF
DANVILLE...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
VEEDERSBURG...
YEDDO...
HILLSBORO...
WALLACE...
WAYNETOWN...
ALAMO...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4012 8740 4018 8734 4012 8703 3997 8704
3995 8709 3995 8722 4005 8741
TIME...MOT...LOC 2233Z 291DEG 15KT 4009 8732
MRD/MKThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 9:26 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Marion, Shelby | 33 min |
| Aug 8, 9:58 PM EDT | Areal Flood Advisory | IND | Hendricks, Marion | 3 hr |
| Aug 8, 10:46 PM EDT | Special Weather Statement | IND | Rush | 44 min |
| Aug 9, 2:11 AM EDT | Special Weather Statement | IND | Montgomery | 34 min |
| Aug 9, 2:14 AM EDT | Special Weather Statement | IND | Vermillion | 31 min |
| Aug 9, 2:27 AM EDT | Areal Flood Advisory | IND | Boone, Fountain, Montgomery, Parke, Putnam, Vermillion | 3 hr |
| Aug 9, 2:46 AM EDT | Special Weather Statement | IND | Parke, Vermillion | 44 min |
| Aug 9, 2:59 AM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion | 46 min |
| Aug 9, 3:33 AM EDT | Special Weather Statement | IND | Hamilton | 42 min |
| Aug 9, 3:49 AM EDT | Areal Flood Warning | IND | Fountain, Montgomery, Parke, Vermillion | 5 hr |
| Aug 9, 3:55 AM EDT | Special Weather Statement | IND | Hendricks, Parke, Putnam | 50 min |
| Aug 9, 4:10 AM EDT | Special Weather Statement | IND | Owen | 50 min |
| Aug 9, 4:27 AM EDT | Areal Flood Advisory | IND | Hamilton, Hendricks, Marion | 4 hr |
| Aug 9, 4:42 AM EDT | Special Weather Statement | IND | Hendricks, Marion | 48 min |
| Aug 9, 6:46 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke | 44 min |
| Aug 9, 7:02 PM EDT | Tornado Warning | IND | Fountain, Montgomery, Parke, Putnam | 28 min |
| Aug 9, 7:18 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe | 42 min |
| Aug 9, 7:27 PM EDT | Severe Thunderstorm Warning | IND | Montgomery, Putnam | 33 min |
| Aug 9, 7:56 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery, Putnam | 34 min |
| Aug 9, 7:58 PM EDT | Severe Thunderstorm Warning | IND | Clinton, Montgomery, Tippecanoe | 32 min |
Nearby
Special Weather Statements in Indiana, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.